October 1985, Volume 35, Issue 10

Editorial

Morbid and Mortal Effects of Heroin Addiction

Iftikhar Ahmed  ( Zafar Research and Diagnostic Centre, 7/14 Clinic side, Rimpa Plaza, Karachi. )

Heroin is a widely used narcotic in Pakistan. In a nationwide survey conducted by the Pakistan Narcotics Control Board, of 1.3 million addicts, 100,000 were taking heroin. (as reported in national press). Introduced to the Pakistani market in the eighties1, it has gradually become the commonest drug of abuse. It is generally used as a powder in cigarettes or mixed with water and inj ected parenterally. Its actions have adverse effects on all major systems of the body. 2-4
Majority of fatalities occurring in heroin addicts are due to acute reactions or overdoses, characterized by profound respiratory depression, arrhythmias, cardiac arrest and severe pulmonary edema5. An overwhelming majority of addicts experience overdose at least once and this may be due to a number of factors2. Firstly the drug user has no way of predicting the strength of the material he uses. A narcotic distributor in panic and fear from the federal authorities may dump virtually pure heroin into the market. Secondly an addict who has been incarcerated, hospitalised or kept drug free may consume the same amount of heroin he had used previously, disregarding his loss of tolerance for the drug. Thirdly he may imitate his drug tolerant colleagues and use large amounts of heroin.
Pulmonary involvements include ‘Narcotic Lung’ a hypersensitive Pulmonary edema sometimes haemorrhagic, resembling adult respiratory distress syndrome. There may be bronchopneumonia, focal atelectasis, emphysema, pulmonary vascular changes leading to pulmonary blood flow obstruction6 and cor pulmonale.chronic persistent hepatitis attributed to hepatitis B viraemia is acquired from sharing of needles7,8. There is striking enlargement of the portahepatic and peripancreatic lymph nodes. This is probably an immunologic reaction to products of degradation and metabolism of heroin in the liver9
Parenteral users may suffer from acute infective endocarditis which differ from that encountered in the general popula on in that patients are younger, pre-existent he rt disease is uncommon, valves of the right fld e involved (esp. tricuspid) and the common organisms are Staphylococcus aureus10 and candida albicans11
Disseminated necrotizing arteritis12 resembling polyarteritis nodosa may occur either due to a hypersensitivity reaction or hepatitis B viraemia. Involvement of the kidneys comprising of mild to severe forms of glomerulonephropathy are mvariably present leading to nephrotic syndrome and renal failure1314
Cerebral neurons may undergo fatty change, edema and necrosis15,16 Neuro muscular involvement may occur consisting of peripheral neuropathy, spinal cord transverse myelopathy, acute to chronic myopathy.
Cutaneous lesions common in parenteral users of the drug include scarring at the injection site, thrombosed veins, hyperpigmentation, skin abscesses, cellulitis, ulceration, urticaria and swelling of the limbs17. Tetanus may develop due to deep seated subcutaneous injections.
Malnutrition and debility are frequently present and majority of patients are immunologically incompetent. Addicted mothers demonstrate an increased incidence of toxemia and premature labour. In addition withdrawal symptoms may be fatal for18,19 the
Fulminating reactions suggesting anaphylaxis have been reported in some parenteral users21 Alterations in sexual behaviour including menstrual irregularities, impotence, decreased fertility and sexual appetite may occur probably due to the sedative or euphoric properties of heroin21
It is evident that heroin addicts are highly prone to disease and death. At a time when there is an increasing frequency of drug addicts in our society and growing public concern about drug abuse and addiction, it is necessary for the physician to be aware of these problems and be prepared to diagnose and treat them.

References

1. Khan, M.Z. Heroin abuse at Karachi in Proceedings of International Conference on demand and supply of opiates. Pakistan Narcotics Control Board islamabad, 1982 ;43.
2. Louria, D.B., Hensle, T. and Rose, J. The major medical complications of heroin addiction. Ann. intern. Med., 1967;67:i.
3. Cherubin, C.E. The medical sequelae of narcotic addiction. Ann. Intern. Med., 1967; 67 : 23.
4. Oslor, A.G. The medical complications of narcotic addiction. Med. J.Aust., 1977; 1: 410, 448, 497.
5. Siegel, H. Human pulmonary pathology associated with narcotic and other addictive drugs. Hum. PathoL, 1972;3: 55.
6. Tomashefski, J.F. Jr. and Hirsch, C.S. The pulmonary vascular lesions of intravenous drug abuse. Hum. Pathol., 1980, 11: 133.
7. Beib, A.M. The spectrum and cause of liver disease in narcotic addicts. Am. J. Gastroenterol, 1977 ; 67 314.
8. Mille, D.J. Chronic hepatitis associated with drug abuse. Significance of hepatitis B virus. Yale J. Biol. Med., 1979; 52: 135.
9. Edland, J.F. Liver disease m heroin addicts. Hum. Pathol., 1972;2: 75.
10. Olsson, R.A. and Romansky, M.J. Staphylococcal tricuspid endocarditis in heroin addicts. Ann. Intern. Med., 1962;57 : 755.
11. Andriole, V.T., Kravety, H.M., Roberts, W.C. and Utz, J.P. Candida endocarditis. Clinical and pathologic studies. Am. J. Med., 1962; 32: 251.
12. Citron, D.P., Halpern, M., McCarron, M., Lundberg, G.D., McCormick, R., Pincus, I.J., Tatter, D. and Haverback, B.J. Necrotizing angiitis associated with drug abuse. N. Engi. J. Med., 1970; 283: 1003.
13. Cunningham, E.E. Brentjens, J.R., Zielezny., M.A., Andres, G.A. and Venuto, R.C. Heroin nephro pathy; a clinicopathologic and epidemiologic study. Am. J. Med., 1980;68 :47.
14. Treser, G., Cherubin, C., Lonergan, E.T., Yoshizawa, N., Virwanathan, V., Tannenberg, A.M., Pompa, D. and Lange, K. Renal lesions in narcotic addicts. Am. J. Med., 1974;57 :687.
15. Solitare, G.B. Neuropathologic aspects of drug dependency. Hum. Pathol., 1972; 2: 85.
16. Adelman, L.S. and Aronson, S.M. The neuropathologic complications of narcotic addiction. Bull. N.Y. Acad. Med., 1969;45 : 225.
17. Vollum, D.I. Skin lesions in drug addicts. Br. Med. J., 1970;2: 647.
18. Joint clinical conference on maternal and neonatal narcotic addiction. March 17, 1966. Bellevue Medical Centre School of Nursing New York City.
19. Yerby, A.S. Problems of neonatal narcotic addiction. New York J. Med., 1966; 66 : 1248.
20. Werner, A. Near-fatal hyperacute reactions to intravenously administered heroin. JAMA., 1969; 207; 2277.
21. Cushman, P. Sexual behaviour in heroin addicts and methadone maintainence. Correlation with plasma lueitinizing hormone. New York 3. Med., 1972; 72 : 1261.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: